Skip to main content

Aperiodicity at the boundary of chaos


We consider the dynamical properties of $C^{\infty }$ -variations of the flow on an aperiodic Kuperberg plug $\mathbb{K}$ . Our main result is that there exists a smooth one-parameter family of plugs $\mathbb{K}_{\unicode[STIX]{x1D716}}$ for $\unicode[STIX]{x1D716}\in (-a,a)$ and $a<1$ , such that: (1) the plug $\mathbb{K}_{0}=\mathbb{K}$ is a generic Kuperberg plug; (2) for $\unicode[STIX]{x1D716}<0$ , the flow in the plug $\mathbb{K}_{\unicode[STIX]{x1D716}}$ has two periodic orbits that bound an invariant cylinder, all other orbits of the flow are wandering, and the flow has topological entropy zero; (3) for $\unicode[STIX]{x1D716}>0$ , the flow in the plug $\mathbb{K}_{\unicode[STIX]{x1D716}}$ has positive topological entropy, and an abundance of periodic orbits.

Hide All
[1] Bowen, R.. Entropy for group endomorphisms and homogeneous spaces. Trans. Amer. Math. Soc. 153 (1971), 401414.
[2] Edwards, R., Millett, K. and Sullivan, D.. Foliations with all leaves compact. Topology 16 (1977), 1332.
[3] Epstein, D. B. A. and Vogt, E.. A counterexample to the periodic orbit conjecture in codimension 3. Ann. of Math. (2) 108 (1978), 539552.
[4] Ghys, É.. Construction de champs de vecteurs sans orbite périodique (d’après Krystyna Kuperberg), Séminaire Bourbaki, Vol. 1993/94, Exp. No. 785. Astérisque 227 (1995), 283307.
[5] Hurder, S. and Rechtman, A.. The dynamics of generic Kuperberg flows. Astérisque 377 (2016), 1250.
[6] Hurder, S. and Rechtman, A.. Perspectives on Kuperberg flows. Preprint, 2016, arXiv:1607.00731, submitted.
[7] Katok, A.. Lyapunov exponents, entropy and periodic orbits for diffeomorphisms. Publ. Math. Inst. Hautes Études Sci. 51 (1980), 137173.
[8] Kuperberg, K.. A smooth counterexample to the Seifert conjecture. Ann. of Math. (2) 140 (1994), 723732.
[9] Kuperberg, G. and Kuperberg, K.. Generalized counterexamples to the Seifert conjecture. Ann. of Math. (2) 144 (1996), 239268.
[10] Matsumoto, S.. K. M. Kuperberg’s C counterexample to the Seifert conjecture. Sūgaku, Math. Soc. Japan 47 (1995), 3845; Translation: Sugaku expositions, Amer. Math. Soc. 11, (1998) 39–49.
[11] Matsumoto, S.. The unique ergodicity of equicontinuous laminations. Hokkaido Math. J. 39 (2010), 389403.
[12] Sullivan, D.. A counterexample to the periodic orbit conjecture. Publ. Math. Inst. Hautes Études Sci. 46 (1976), 514.
[13] Walters, P.. An Introduction to Ergodic Theory (Graduate Texts in Mathematics, 79) . Springer, New York, 1982.
[14] Wilson, F. W. Jr. On the minimal sets of non-singular vector fields. Ann. of Math. (2) 84 (1966), 529536.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Ergodic Theory and Dynamical Systems
  • ISSN: 0143-3857
  • EISSN: 1469-4417
  • URL: /core/journals/ergodic-theory-and-dynamical-systems
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed